Alert archive / Louisiana / Tornado Warnings in 1997

Tornado Warning 15, NWS Shreveport, LA

May 2, 1997De Soto Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at May 2, 1997, 1:00 PM CDT for De Soto Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1997, 1:00 PM CDT (18:00 UTC)
Expired
May 2, 1997, 1:45 PM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County De Soto Parish, LA

The radar

The Shreveport radar (KSHV), 45 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 021801 RRA
TORSHV
LAC031-021845-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT FRI MAY 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  145 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...DE SOTO PARISH
 
AT 1255 PM...THE SHREVEPORT DOPPLER RADAR SHOWED A POSSIBLE
TORNADO DEVELOPING JUST SOUTH OF MANSFIELD LOUISIANA. THIS POSSIBLE
TORNADO WILL AFFECT THE MANSFIELD AREA BY 100 PM AND MOVE INTO
EASTERN DE SOTO AFTER 115 PM.
 
THIS STORM CONTAINING THE TORNADO WAS MOVING NORTHEAST AT 35
MILES AN HOUR.
 
THIS WARNING REPLACE THE SEVERE THUNDERSTORM WARNING ISSUED
EARLIER.
 
IF YO2U ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 2, 9:19 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 2, 9:19 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 AM CDT FRI MAY 2 1997

ADAP GRAPHICS/RADAR TRENDS ALL POINT TO INCREASED ACTIVITY ACRS NW
LA AND NE TX THIS MRNG AS OUTFLOW BOUNDARY FROM LAST NIGHTS ACTIVITY
IN OK INTERACTS WITH CONDITIONALLY UNSTABLE AIR OVER THE AREA THIS MRNG.
ADAP GRAPHICS INDICATE BEST MSTR CONVERGENCE S OF A LINE FROM MLU
TO JUST S OF SHV TO JUST N OF LFK. THIS IS ALSO IN AN AREA OF LITTLE CAP
AND LIS IN THE -5 TO -7 RANGE.

GOING FCSTS LOK GUD IN WRT POPS...EXCEPT SE OK WHERE POPS MAY NEED
TO BE UPPED FOR ACTIVITY WITH FRONT LATER TODAY AND MENTIN OF SEVERE
ADDED. TEMPS ACRS NE TX AND NW LA MAY NEED TO ADJUSTED DOWN. IF CLDS
DO NOT CLEAR OUT SIGNIF:ICANTLY BEFORE EARLY AFTERNOON DONT THINK LOW
TO MID 80S LIKELY.

18

In the hours before

Local storm report, May 2, 9:10 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
910 AM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    ATLANTA                   TX   NON QUALIFIED EVENT
05/02/97   CASS                           SPOTTER RELAYED REPORT OF
                                          LIGHTNING STRIKING A HOUSE
                                          AND CAUSING A SMALL FIRE.

10
Special weather statement, May 2, 10:00 AM CDT, 3 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT FRI MAY 2 1997

SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ALONG AN OUTFLOW
BOUNDARY ACROSS NORTHEAST TEXAS...NORTHWEST LOUISIANA...AND SOUTHWEST
ARKANSAS INTO THE EARLY AFTERNOON HOURS.  THIS OUTFLOW BOUNDARY IS
ASSOCIATED WITH THUNDERSTORMS THAT MOVED THROUGH OKLAHOMA OVERNIGHT.
THE FORWARD PROGRESS OF THIS OUTFLOW BOUNDARY HAS SLOWED AND
THUNDERSTORMS ARE BEGINNING TO MOVE REPEATEDLY OVER THE SAME AREAS.
THIS TRAINING OF THE THUNDERSTORMS WILL LEAD TO HEAVY RAINS OVER THE
SAME AREAS INTO THE EARLY AFTERNOON AND MAY CAUSE LOCALIZED FLOODING.

LATER TODAY A STRONG UPPER LEVEL SYSTEM AND ITS ASSOCIATED SURFACE
COLD FRONT WILL MOVE INTO NORTHWEST SECTIONS OF THE FOUR STATE REGION.
ANOTHER ROUND OF THUNDERSTORMS SHOULD DEVELOP AS THIS SYSTEM MOVES
THROUGH THE AREA.  SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND
LARGE HAIL...ALONG WITH THE POTENTIAL FOR ISOLATED TORNADOES...IS
POSSIBLE WITH THESE STORMS AS THEY MOVE RAPIDLY ACROSS THE FOUR STATE
REGION LATE THIS AFTERNOON AND EARLY THIS EVENING.

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS WILL LIKELY BE NEEDED TODAY AND TONIGHT ACROSS THE
FOUR STATE REGION.

THIS IS A RAPIDLY DEVELOPING AND POTENTIALLY DANGEROUS SEVERE WEATHER
SITUATION.  CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR LOCAL
COMMERCIAL OR CABLE MEDIA OUTLET FOR FURTHER STATEMENTS AND UPDATES.
Local storm report, May 2, 12:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1219 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    SHREVEPORT                LA   FLOODING
05/02/97   CADDO                          PART OF I-20 WITH 2 FEET
                                          OF WATER OVER AT ONE
                                          POINT.  COMMON STREET
                                          UNDERPASS UNDER WATER.

1015 AM    BOSSIER CITY              LA   FLOODING
05/02/97   BOSSIER                        NUMEROUS STREES IN BOSSIER
                                          CITY WITH WATER OVER THEM.
                                          CARS STALLING OUT AS THEY
                                          RIDE THROUGH THE WATER.

1015 AM    4 S CARTHAGE              TX   NON QUALIFIED EVENT
05/02/97   PANOLA                         COOPERATIVE OBSERVER
                                          REPORTS 5 INCHES OF RAIN
                                          SINCE 8 AM.

1050 AM    KEITHVILLE                LA   FLOODING
05/02/97   CADDO                          WATER OVER SEVERAL ROADS
                                          IN KEITHVILLE.

1100 AM    SHREVEPORT                LA   FLOODING
05/02/97   CADDO                          FLOODING AT NORTH COMMON
                                          STREET...HEARN
                                          AVENUE...AND THE
                                          INTERSECTION OF LA
                                          538...US 71 AND LA 1.

1100 AM    BOSSIER CITY              LA   FLOODING
05/02/97   BOSSIER                        AIRLINE DRIVE AND OLD
                                          MINDEN ROAD WITH WATER
                                          OVER THEM.

1100 AM    FAIRPLAY                  TX   FLOODING
05/02/97   PANOLA                         WATER OVER FM 124.

1100 AM    GARY                      TX   FLOODING
05/02/97   PANOLA                         WATER OVER FM 10.

1100 AM                              TX   FLOODING
05/02/97   PANOLA                         FLOODING OF SEVERAL COUNTY
                                          ROADS.

10
Local storm report, May 2, 12:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1219 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    SHREVEPORT                LA   FLOODING
05/02/97   CADDO                          PART OF I-20 WITH 2 FEET
                                          OF WATER OVER AT ONE
                                          POINT.  COMMON STREET
                                          UNDERPASS UNDER WATER.

1015 AM    BOSSIER CITY              LA   FLOODING
05/02/97   BOSSIER                        NUMEROUS STREES IN BOSSIER
                                          CITY WITH WATER OVER THEM.
                                          CARS STALLING OUT AS THEY
                                          RIDE THROUGH THE WATER.

1015 AM    4 S CARTHAGE              TX   NON QUALIFIED EVENT
05/02/97   PANOLA                         COOPERATIVE OBSERVER
                                          REPORTS 5 INCHES OF RAIN
                                          SINCE 8 AM.

1050 AM    KEITHVILLE                LA   FLOODING
05/02/97   CADDO                          WATER OVER SEVERAL ROADS
                                          IN KEITHVILLE.

1100 AM    SHREVEPORT                LA   FLOODING
05/02/97   CADDO                          FLOODING AT NORTH COMMON
                                          STREET...HEARN
                                          AVENUE...AND THE
                                          INTERSECTION OF LA
                                          538...US 71 AND LA 1.

1100 AM    BOSSIER CITY              LA   FLOODING
05/02/97   BOSSIER                        AIRLINE DRIVE AND OLD
                                          MINDEN ROAD WITH WATER
                                          OVER THEM.

1100 AM    FAIRPLAY                  TX   FLOODING
05/02/97   PANOLA                         WATER OVER FM 124.

1100 AM    GARY                      TX   FLOODING
05/02/97   PANOLA                         WATER OVER FM 10.

1100 AM                              TX   FLOODING
05/02/97   PANOLA                         `FLOODING OF SEVERAL COUNTY
                                          ROADS.

10
Local storm report, May 2, 12:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1257 PM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    GRAND CANE                LA   FLOODING
05/02/97   DE SOTO                        HIGH WATER OVER BOTH LANES
                                          OF US 171.  CARS STALLING
                                          IN WATER.

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:52 AM CDTFlash Flood WarningSHVBossier, Caddo4 hr
May 2, 11:18 AM CDTFlash Flood WarningSHVBienville, Red River4 hr
May 2, 11:18 AM CDTFlash Flood WarningSHVDe Soto4 hr
May 2, 12:36 PM CDTSevere Thunderstorm WarningSHVDe Soto54 min
May 2, 12:53 PM CDTFlash Flood WarningSHVOuachita4 hr
May 2, 2:25 PM CDTSevere Thunderstorm WarningSHVWebster50 min
May 2, 3:18 PM CDTFlash Flood WarningSHVWebster117 min
May 2, 3:33 PM CDTSevere Thunderstorm WarningSHVClaiborne57 min
May 2, 3:57 PM CDTTornado WarningSHVUnion33 min
May 2, 4:03 PM CDTTornado WarningSHVOuachita42 min
May 2, 5:01 PM CDTSevere Thunderstorm WarningSHVUnion44 min
May 2, 5:10 PM CDTSevere Thunderstorm WarningSHVSabine50 min
May 2, 5:46 PM CDTTornado WarningSHVSabine29 min
May 2, 5:59 PM CDTTornado WarningSHVNatchitoches31 min
May 2, 6:31 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Winn29 min

Nearby

Tornado Warnings in Louisiana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.